Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



The 4-dimensional light bulb theorem

Author: David Gabai
Journal: J. Amer. Math. Soc. 33 (2020), 609-652
MSC (2000): Primary 57N13, 57N35
Published electronically: June 15, 2020
MathSciNet review: 4127900
Full-text PDF
View in AMS MathViewer New

Abstract | References | Similar Articles | Additional Information

Abstract: For embedded 2-spheres in a 4-manifold sharing the same embedded transverse sphere homotopy implies isotopy, provided the ambient 4-manifold has no $\mathbb {Z}_2$-torsion in the fundamental group. This gives a generalization of the classical light bulb trick to 4-dimensions, the uniqueness of spanning discs for a simple closed curve in $S^4$ and $\pi _0(Diff_0(S^2\times D^2)/Diff_0(B^4))=1$. In manifolds with $\mathbb {Z}_2$-torsion, one surface can be put into a normal form relative to the other.

References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 57N13, 57N35

Retrieve articles in all journals with MSC (2000): 57N13, 57N35

Additional Information

David Gabai
Affiliation: Department of Mathematics, Princeton University, Princeton, New Jersey 08544
MR Author ID: 195365

Received by editor(s): July 14, 2017
Received by editor(s) in revised form: July 15, 2018, December 21, 2018, and January 31, 2019
Published electronically: June 15, 2020
Additional Notes: This research was partially supported by NSF grants DMS-1006553, 1607374
Article copyright: © Copyright 2020 David Gabai